Gastrointestinal hemorrhage after concurrent chemoradiotherapy in locally advanced pancreatic cancer
Kyong Joo Lee ; Hee Man Kim ; Si Young Song ; Jin Sil Seong ; Woo Jung Lee ; Seung Woo Park ; Seungmin Bang ; Jeong Youp Park ; Joo Won Jung ; Moon Jae Chung
Gut and Liver, Vol.7(1) : 106~111, 2013
Gut and Liver
While chemoradiotherapy (CRT) is considered to be a reasonable treatment for locally advanced pancreatic cancer (LAPC), there is little information about the associated risk of gastrointestinal (GI) hemorrhage. We investigated the clinical features of GI toxicity after CRT in patients with LAPC and examined the effect of GI hemorrhage on survival.
Patients enrolled in this study had received CRT for pathologically proven LAPC. Their medical records were retrospectively reviewed.
A total of 156 patients with LAPC (median age, 65 years; range, 39 to 90 years) who received treatment between August 2005 and March 2009 were included in this study. The most common GI toxicities were ulcer formation (25.6%) and hemorrhage (25.6%), and the most common grade 3 to grade 5 GI toxicity was hemorrhage (65%). The origins of GI hemorrhage were gastric ulcer (37.5%), duodenal ulcer (37.5%), and radiation gastritis (15.0%). The independent risk factor for GI hemorrhage was tumor location in the pancreatic body. The median overall survival of the patients with a GI hemorrhage was 13.8 months (range, 2.8 to 50.8 months) and was not significantly different from that of patients without GI hemorrhage.
GI hemorrhage was common in patients with LAPC after CRT. Although GI hemorrhage was controlled with endoscopic hemostasis, preventive measures should be investigated to reduce needless suffering.